Alert archive / New York / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS New York, NY

June 2, 20224 counties in New York

NWS New York, NY issued this flash flood warning at Jun 2, 2022, 4:34 PM EDT for 4 counties in New York. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2022, 4:34 PM EDT (20:34 UTC)
Expired
Jun 2, 2022, 6:00 PM EDT
In force
86 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bronx County, NY, New York County, NY, Queens County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 80 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WGUS51 KOKX 022034
FFWOKX
NYC005-061-081-119-022200-
/O.NEW.KOKX.FF.W.0005.220602T2034Z-220602T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
434 PM EDT Thu Jun 2 2022

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Bronx County in southeastern New York...
  New York (Manhattan) County in southeastern New York...
  Queens County in southeastern New York...
  South Central Westchester County in southeastern New York...

* Until 600 PM EDT.

* At 434 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  New Rochelle, Mott Haven, East Tremont, Throgs Neck Bridge, 
  Laguardia Airport, RFK Bridge, Astoria, Riverdale, Co-op City, 
  Whitestone, City Island, Mount Vernon, Pelham, Woodlawn, Pelham 
  Manor and Fordham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Excessive runoff from heavy rainfall will cause flooding of urban 
areas, highways, streets and underpasses as well as other drainage 
areas and low lying spots.

&&

LAT...LON 4093 7390 4093 7377 4091 7373 4085 7377
      4083 7377 4082 7379 4080 7376 4078 7380
      4078 7395

FLASH FLOOD...RADAR INDICATED

$$

JT
1 follow-up statement
639 
WGUS71 KOKX 022154
FFSOKX

Flash Flood Statement
National Weather Service New York NY
554 PM EDT Thu Jun 2 2022

NYC005-061-081-119-022204-
/O.EXP.KOKX.FF.W.0005.000000T0000Z-220602T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bronx NY-New York (Manhattan) NY-Queens NY-Westchester NY-
554 PM EDT Thu Jun 2 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM EDT THIS EVENING FOR 
BRONX, NEW YORK (MANHATTAN), QUEENS AND SOUTH CENTRAL WESTCHESTER 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to use caution and heed road closures.

LAT...LON 4093 7390 4093 7377 4091 7373 4085 7377
      4083 7377 4082 7379 4080 7376 4078 7380
      4078 7395

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:46 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 2, 3:46 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
346 PM EDT Thu Jun 2 2022

.SYNOPSIS...
A cold front and weak area of low pressure slowly shift through the
region tonight and exit east on Friday with a trailing trough
remaining in the vicinity. High pressure then builds in through the
weekend and remains through Monday. A weakening cold front
approaches on Tuesday and stalls nearby on Wednesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A cold front with a weak wave of low pressure along it will be
shifting east across the forecast area tonight. A mid-level
shortwave will pass through as well and provide extra lift for
showers, which will be likely during this evening along with
scattered thunderstorms. PWATs are in the range of 1.50 to 1.75
inches, and given wet antecedent conditions, isolated flash flooding
cannot be ruled out, especially over the urban corridor in northeast
New Jersey. Instability is limited, and shear, while marginally
strong enough for severe weather consideration, diminishes through
the evening before increasing again overnight. Best chance for a
strong to severe wind gust would be early this evening while
instability is greater.

For the late night hours, the shortwave lift will be exiting,
however the cold front and wave of low pressure will be slow to
shift east. Associated lift with plenty of moisture still in place
brings the likelihood of additional shower activity with an isolated
rumble of thunder still possible.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A 500mb trough axis slides across the Northeast on Friday with the
flow flattening out as it does. This will help push the cold front
and associated wave of low pressure offshore during the morning.
Still a good chance of showers in the morning - focused more toward
the eastern half of the forecast area. A surface trough remains in
the vicinity during the afternoon along with residual moisture and
SBCAPEs increasing up to 200-400 J/kg. Therefore cannot completely
rule out additional shower development in the afternoon. High
temperatures will be a few degrees above normal.

We should finally dry out after Friday evening as stability
increases and drier air advects into the region.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Surface high pressure builds in this weekend with a zonal flow
aloft. Dry weather both days with high temperatures above normal -
generally in the mid 70s to lower 80s. High pressure remains in
control, but will be offshore on Monday with another dry day for us.
High temperatures once again in the mid 70s to lower 80s.

For Tuesday, an area of low pressure stretching from  eastern Great
Lakes Region into central Quebec slowly shifts east. An attendant
cold front approaches us, but weakens by the time it reaches the
forecast area - possibly even dissipating with a lack of upper
support. Will go with a chance of showers for Tuesday and Tuesday
night, and so far it appears the better chances will be in the
afternoon and evening. With the uncertainty regarding the status of
the weakening front, will leave in a slight chance of showers for
Wednesday. Models then diverge regarding the timing and placement of
a 500mb trough and related surface features on Thursday. Will keep
in a chance of showers for the period.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A weakening frontal system will dissipate across the area
through tonight, while a frontal wave passes to the south
tonight into Friday.

A round of SHRA with a few TSRA will impact the area this
afternoon into early this evening. During this time, it will be
a mainly VFR forecast outside of any convection. Conditions will
then fall back to IFR and/or LIFR overnight with a light E/SE
flow and abundant low-level moisture. Scattered showers will be
possible through the overnight.

A S-SE 5-10 kt wind this afternoon will gradually back to the
E/NE overnight. Many locations will be just light and variable.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Adjustments possible for timing of showers and thunderstorms
this evening.

Onset time of IFR/LIFR conditions tonight may vary by 1-2
hours.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday...MVFR conditions may linger into the evening for the
eastern terminals, especially KGON.
.Saturday-Tuesday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With a relatively weak pressure gradient, winds and seas remain
below SCA criteria through the weekend. The next possibility of SCA
conditions looks to be Monday night or Tuesday with the potential of
swell building in response to low pressure well offshore.

&&

.HYDROLOGY...
Heavy downpours into this evening may produce minor urban and poor
drainage flooding. Isolated flash flooding is possible across the
NYC metropolitan area, with the the urban corridor of northeast New
Jersey and adjacent areas most susceptible.

No hydrologic impacts are anticipated from Friday through the rest
of the forecast period.

&&

.TIDES/COASTAL FLOODING...
A low rip current risk is forecast for today and Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...DW
MARINE...JC
HYDROLOGY...JC
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 2, 3:11 AM EDT, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
311 AM EDT Thu Jun 2 2022

NJZ002-004-006-103>108-030715-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and tonight.

Heavy downpours this afternoon and evening may produce localized
minor urban and poor drainage flooding, with isolated flash flooding
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>075-078>081-176>179-030715-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-030715-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 2, 3:33 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service New York NY
333 PM EDT Thu Jun 2 2022

NJZ004-103-104-022000-
Western Bergen NJ-Eastern Bergen NJ-Eastern Passaic NJ-
333 PM EDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
PASSAIC AND BERGEN COUNTIES THROUGH 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgewood, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Paterson around 335 PM EDT.
  Paramus around 340 PM EDT.
  Passaic and Oradell around 345 PM EDT.
  Hackensack and Bergenfield around 350 PM EDT.
  Ridgefield and Fort Lee around 355 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to flooding. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4082 7401 4082 7402 4081 7404 4081 7406
      4080 7407 4098 7427 4110 7413 4099 7389
      4089 7393 4083 7396 4080 7399
TIME...MOT...LOC 1931Z 312DEG 27KT 4100 7412

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Goodman
Special weather statement, Jun 2, 4:21 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service New York NY
421 PM EDT Thu Jun 2 2022

NYZ073-176>179-022045-
Northern Queens NY-Southern Queens NY-Bronx NY-Northern Nassau NY-
Southern Nassau NY-
421 PM EDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF BRONX, NORTHERN
QUEENS, AND NORTHWESTERN NASSAU COUNTIES THROUGH 445 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
the Throgs Neck Bridge, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations that could be impacted include...
Flushing, Mott Haven, East Tremont, Glen Cove, Garden City, Mineola,
Great Neck, RFK Bridge, Throgs Neck Bridge, Laguardia Airport,
Bayside, Co-op City, Elmont, Whitestone and Port Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4079 7391 4080 7393 4091 7385 4090 7384
      4089 7384 4088 7379 4089 7379 4089 7378
      4086 7366 4088 7365 4084 7353 4066 7367
TIME...MOT...LOC 2020Z 299DEG 21KT 4084 7382

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Goodman

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:49 PM EDTSpecial Weather StatementOKXKings, Richmond41 min
Jun 1, 9:28 PM EDTSpecial Weather StatementOKXKings, Richmond62 min
Jun 1, 9:36 PM EDTAreal Flood AdvisoryOKXRockland84 min
Jun 1, 10:40 PM EDTAreal Flood AdvisoryOKXNassau, Queens, Suffolk95 min
Jun 2, 1:09 PM EDTAreal Flood AdvisoryOKXRockland96 min
Jun 2, 2:43 PM EDTAreal Flood AdvisoryOKXRockland2 hr
Jun 2, 3:09 PM EDTAreal Flood AdvisoryOKXOrange, Rockland111 min
Jun 2, 3:35 PM EDTFlash Flood WarningOKXRockland115 min
Jun 2, 3:45 PM EDTSevere Thunderstorm WarningOKXBronx, New York, Westchester30 min
Jun 2, 3:52 PM EDTAreal Flood AdvisoryOKXBronx, New York113 min
Jun 2, 4:00 PM EDTAreal Flood AdvisoryOKXPutnam, Westchester2 hr
Jun 2, 4:17 PM EDTAreal Flood AdvisoryOKXBronx, New York, Queens, Westchester88 min
Jun 2, 4:21 PM EDTSpecial Weather StatementOKXBronx24 min
Jun 2, 4:24 PM EDTSpecial Marine WarningOKX36 min
Jun 2, 4:54 PM EDTAreal Flood AdvisoryOKXKings, Nassau, Queens, Suffolk81 min
Jun 2, 4:54 PM EDTSpecial Weather StatementOKXNassau21 min
Jun 2, 5:31 PM EDTAreal Flood AdvisoryOKXRockland89 min
Jun 2, 7:47 PM EDTAreal Flood WarningOKXWestchester90 min

Nearby

Flash Flood Warnings in New York, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.